Arkansas, 2008Flash Flood in Arkansas, August 22, 2008
August 22, 2008 · NWS MEG · 1 event in 1 county or zone
An upper level low brought heavy rain to portions of East Arkansas during the evening of August 22nd, 2008. Flash flooding occurred as a result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low brought heavy rain to portions of East Arkansas during the evening of August 22nd, 2008. Flash flooding occurred as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 2:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI AUG 22 2008
.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON CONTINUE TO INDICATE A PERSISTENT UPPER LEVEL TROUGH
AXIS LOCATED FROM THE UPPER MIDWEST BACK THROUGH THE
CENTRAL/SOUTHERN PLAINS. SHOWER AND THUNDERSTORM ACTIVITY HAS
DECREASED ACROSS MUCH OF THE MID SOUTH WITH THE EXCEPTION OF AREAS
ALONG AND WEST OF THE RIVER WHERE CONVECTIVE ACTIVITY HAS BEEN
MOST PERSISTENT IN PROXIMITY OF THE TROUGH AXIS. TEMPERATURES HAVE
WARMED INTO THE 80S AT MOST LOCATIONS. MAIN FORECAST CHALLENGE
CONTINUES TO BE THE RAIN CHANCES ASSOCIATED WITH THE TRACK OF
TROPICAL STORM FAY WHICH HAS GRADUALLY MOVED WEST TODAY NEAR
TALLAHASSEE FLORIDA. MAIN ADJUSTMENT IN THIS FORECAST PACKAGE IS
ADJUSTMENT TO POPS WITH THE FORECAST TRACK OF TROPICAL STORM FAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY
COME TO AN END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
EXPECTING ADDITIONAL CONVECTIVE DEVELOPMENT TO DEVELOP SATURDAY
BUT THINK COVERAGE WILL REMAIN ISOLATED AT BEST. A COLD FRONT WILL
BEGIN TO DROP INTO THE MID SOUTH SUNDAY WHILE TROPICAL STORM FAY
MOVES INTO SOUTH CENTRAL MISSISSIPPI. THE COLD FRONT WILL THEN
STALL OUT AS IT ENCOUNTERS THE TROPICAL SYSTEM. THE 00Z ECMWF AND
12Z GFS HAVE THE BEST MODEL CONSISTENCY AT THIS TIME AND LEANED
FORECAST TOWARDS THE SOLUTION. THE 12Z ECMWF TAKES THE TROPICAL
STORM REMNANTS A BIT FURTHER EAST THAN MODEL CONSENSUS.
NONETHELESS...THE BEST RAIN CHANCES WILL REMAIN SOUTH OF I-40
ESPECIALLY ACROSS NORTHEAST MISSISSIPPI. LONG RANGE MODELS THEN
GRADUALLY TAKE THE TROPICAL SYSTEM OUT OF THE MID SOUTH BY THE END
OF THE LONG RANGE FORECAST. &&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 22, 2:51 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT FRI AUG 22 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 AM CDT FRI AUG 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MID
SOUTH TODAY INTO THIS EVENING. A FEW STORMS MAY BE STRONG WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Special weather statement, Aug 22, 5:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT FRI AUG 22 2008
ARZ035-230015-
CROSS AR-
645 PM CDT FRI AUG 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO 45 MPH
WINDS WERE LOCATED OVER NORTHWEST AND NORTH CENTRAL CROSS COUNTY.
THESE STORMS WERE NEAR STATIONARY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.
Flash Flood, Cross
- When
- August 22, 7:00 PM CST to 8:00 PM CST
- Where
- Cross County, 1.39 mi NNW of Wynne Muni Arpt to 1.33 mi WNW of Wynne Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.249, -90.776
Heavy rain produced flash flooding in Wynne. Water covered Killough Road as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 22 to 25, 20083 deaths · $50 million · 18 events
- Tropical Storm in Georgia, August 22 to 24, 20081 death · $13 million · 26 events
- Hail in Minnesota, August 22, 2008$100,000 · 0.88 in hail · 1 event
- Hail and Damaging Winds in Louisiana, August 22, 2008$30,000 · 55 kt wind · 7 events
- Tornado in Florida, August 22, 2008$30,000 · EF0 · 1 event
- Flash Flooding and Lightning Strike in Texas, August 22, 2008$16,000 · 3 events
- Dense Fog in Missouri, August 22 to 23, 200811 events
- Lightning Strike in Georgia, August 22, 2008$15,000 · 1 event
- Dense Fog in Illinois, August 22 to 23, 20086 events
- Strong Wind in Georgia, August 22, 2008$1,000 · 2 events
- High Wind in North Dakota, August 22, 20082 events
- High Wind in South Dakota, August 22, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130632.